Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 3, NWS Amarillo, TX

February 29, 20204 counties in Texas

NWS Amarillo, TX issued this red flag warning at Feb 29, 2020, 3:01 AM CST for 4 counties in Texas. It took effect at Feb 29, 2020, 10:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 29, 2020, 3:01 AM CST (09:01 UTC)
In effect from
Feb 29, 2020, 10:00 AM CST
Expired
Feb 29, 2020, 6:56 PM CST
In force
9 hr
Issued by
NWS Amarillo, TX

Counties Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 49 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3435 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WWUS84 KAMA 290901
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
301 AM CST Sat Feb 29 2020

TXZ011-012-016-017-317-292200-
/O.NEW.KAMA.FW.W.0003.200229T1600Z-200301T0200Z/
Oldham-Potter-Deaf Smith-Randall-Palo Duro Canyon-
301 AM CST Sat Feb 29 2020

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 10 AM this morning to 8 PM CST this evening.

* Affected Area...In Texas...Oldham...Potter...Deaf Smith... 
  Randall and Palo Duro Canyon.

* 20 Foot Winds...Southwest 20 foot winds increasing to 15 to 25
  mph with gusts near 30 to 35 mph by late this morning. Winds are
  expected to become west after midnight tonight into Sunday
  morning 5 to 15 mph.

* Relative Humidity...As low as 6 to 11 percent.

* Red Flag Threat Index...3 to 5.

* Timing...Critical fire weather conditions are expected to begin
  around 10 AM to 12 PM and then are expected to end around 7 PM
  to 9 PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Schneider

For more information from the National Weather Service visit...
www.weather.gov/ama
2 follow-up statements
358 
WWUS84 KAMA 292028
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
228 PM CST Sat Feb 29 2020

TXZ011-012-016-017-317-010200-
/O.CON.KAMA.FW.W.0003.000000T0000Z-200301T0200Z/
Oldham-Potter-Deaf Smith-Randall-Palo Duro Canyon-
228 PM CST Sat Feb 29 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHWEST AND
SOUTH CENTRAL TEXAS PANHANDLE...

* Affected Area...In Texas...Oldham...Potter...Deaf Smith... 
  Randall and Palo Duro Canyon.

* 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Red Flag Threat Index...3 to 5.

* Timing...Critical fire weather conditions are expected to 
  begin around 10 AM to 12 PM and then are expected to end 
  around 7 PM to 9 PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
916 
WWUS84 KAMA 010056
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
656 PM CST Sat Feb 29 2020

TXZ011-012-016-017-317-010200-
/O.CAN.KAMA.FW.W.0003.000000T0000Z-200301T0200Z/
Oldham-Potter-Deaf Smith-Randall-Palo Duro Canyon-
656 PM CST Sat Feb 29 2020

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY FOR THE SOUTHWEST AND SOUTH CENTRAL TEXAS
PANHANDLE...

The National Weather Service in Amarillo has cancelled the Red
Flag Warning.

Winds are no longer expected to be strong enough to produce
critical fire weather conditions across the southwest and south-
central Texas Panhandle.

$$

Cockrell

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 28, 10:51 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Feb 28, 10:51 PM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1051 PM CST Fri Feb 28 2020

.AVIATION...06z TAF Cycle...

VFR conditions expected through the period. Light winds overnight
will increase during the day with gusts ranging from 20 to 30
knots out of the southwest. Some marginal low level winds shear is
possible around sunrise, mainly favoring KGUY.

Ward

&&

.PREV DISCUSSION... /Issued 459 PM CST Fri Feb 28 2020/

AVIATION...for the 00z TAFs...
VFR conditions expected for the next 24 hours.  High clouds
expected tonight with mid- and high-level clouds on Saturday.  No
visibility restrictions expected.  Light surface winds tonight
become southwest by daybreak, with gusts in the 25 to 30 range in
the afternoon.

Cockrell

PREV DISCUSSION... /Issued 251 PM CST Fri Feb 28 2020/

SHORT TERM...Tonight through Sunday Night...
Mild breezy and elevated to possibly critical Fire Weather is
expected over the weekend (See Fire Weather Discussion).  Large
scale ridge over the central CONUS will provide warm weather to the
Panhandles this weekend.  Southwest downsloping winds will help in
keeping temps in the 70s, with maybe as couple locations touching
80. But it will not be without wind, as a lee surface low will
likely set up along the southeast CO area.  This will provide a
decent southwest surface gradient across the Panhandles on Saturday.
Winds look to be in the 15 to 20 mph with isolated 25 mph areas. Now
we may have some cloud cover and that will be a game changer on
temps and possibly RH values.  There's not much as far as stronger
winds aloft to drive down to the surface with this setup, so it will
mostly be surface gradient driven.

Sunday will be more of a westerly flow, as the lee surface low
retreats, but weakens considerably.  This will lower the surface
gradient, but the winds aloft start to run parallel and decent
heating will allow for better mixing, continuing the potential for
breezy winds on Sunday.  Sunday night a cold front is expected to
enter the panhandles from the north.

Weber

LONG TERM...Monday through Thursday...
Models are showing an upper level low pressure system off the coast
of southern Cali Monday morning. The closed low swings south across
Bali Cali through Monday before the GFS starts to become an outlying
model. The GFS brings the low pressure system across Texas Tuesday
afternoon and evening. Not only is the GFS tracking the low 6-12
hours faster than the other models, but the location of the low
pressure system is slightly more north with the center of the low
just south of the Texas Panhandle. The remaining models bring the
low through Mexico and southern Texas Wednesday. Models converge
again with a solution of northwest flow aloft behind the upper level
trough with ridging in the western CONUS and a shortwave trough
swinging in behind the main wave across the Upper Plains into the
Midwest Thursday and towards the Mid-Atlantic Thursday night into
Friday.

A shallow cold front Monday from a closed 850mb low in Canada, will
bring breezy north winds to the surface and almost 20 degree cooler
temperatures than Sunday. Tuesday morning into the afternoon hours,
moisture in the mid and lower levels will surge across the
southeastern half of the combined Panhandles. Meanwhile, a deeper
front will pass through the forecast area Tuesday morning in
conjunction with the moisture. The GFS solution brings the
precipitation in much faster with the main band just south of the
area Tuesday morning and afternoon. Meanwhile, the remainder of the
models trend the precipitation timing towards Tuesday afternoon and
evening with the main band being even south of Lubbock's area with
the best chances for any precipitation in our southeast corner.

With a secondary wave of cold air Tuesday behind the front and
cloudy conditions, temperatures are not expected to get much warmer
than Monday. The GFS is much colder with surface temperatures, thus
leading to more snowfall Tuesday than other models are suggesting.
The current forecast trends towards the models in agreement with the
GFS remaining an outlier, leading to precipitation later Tuesday
into Wednesday and the chances mainly in the far south southeast
Texas Panhandle with much lower QPF. Temperatures are also trending
above freezing during the day Tuesday and then dipping near or just
below freezing Tuesday night into Wednesday morning, so the chance
for snow is limited at this time. The forecast will continue to be
monitored as models begin to ingest observations in the next few
days.

The remaining half of the week will be dry with south southwest
winds returning at the surface. Mostly clear skies will persist
Wednesday and on with temperatures rising back into the 60s through
the weekend.

Rutt

AVIATION...18Z TAFS...
VFR conditions will prevail at all TAF sites over the next 24
hours. Winds will be light and mainly out of the north today,
becoming more southerly tonight and into Saturday afternoon. By
the end of the TAF period wind should begin to pick up out of the
southwest in the 15-20kt range. Cloud cover should start to pick
up after 10z and will be mostly Few to Sct around 15-20kft.

Weber

FIRE WEATHER...
As notated in the short term discussion, a lee surface low will
setup a decent southwest gradient across the Panhandles on Saturday,
and a weaker westerly gradient on Sunday.  The key that keeps these
days toying with critical potential is the RH values.  Deterministic
models suggest that the RH's only will be in the 12-15% range
keeping the RFTI on the RH side closer to a 1.  The winds hold
steady around 20 mph, keeping the wind RFTI component at 1.  The
good news about the wind is that we don't have a strong wind
outbreak pattern setup aloft, so it looks pretty solid that the
winds will be in the 15 to 25 mph range.  The tough part is the RH.
High rez models that have come in lately suggest we could be much
drier, in the 9-12% range.  If this holds true, and winds over
perform slightly coming in closer to the 25 mph range, then we just
went from a RFTI of 2 to a 5. For now the forecast supports the more
agressive approach of RFTI's in the 3 to 5 in areas that are
projected to be above the 70th percentile. Stronger winds to the
east have triggered an RFTI of 6 however the fuels are still looking
to be at or below the 25th percentile. So those areas are in a solid
elevated.

Have collaborated with other offices and mets, as well as SPC Fire
Weather.  Again the RFTI's are contingent that the RH's really do
bottom out around 9 to 10 percent for a few hours and we see the
winds closer to 25 mph. The possibility is there, but the confidence
is just right below the middle at this time.  Other offices feel the
same, so while there is the possibility of critical Fire Weather on
Saturday we're just not there yet for how long it could be critical,
and for that we're not going out with any Watches, and continue to
push a solid elevated Fire Weather day across the entire Panhandles.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/3
Hazardous weather outlook, Feb 28, 2:50 PM CST, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
250 PM CST Fri Feb 28 2020

OKZ001>003-TXZ001>020-317-290900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
250 PM CST Fri Feb 28 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to possibly critical Fire Weather conditions are
expected Saturday afternoon across the western and central
sections of the Texas and Oklahoma Panhandles.

Elevated Fire Weather conditions are expected across the
southwest and far southern sections of the Texas Panhandle Sunday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions Saturday and Sunday.

Nearby

Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.